Fentanyl Laced Heroin Causing Overdoses

By Officer Ryan Snow, D.R.E.

For weeks now I have been trying to spread the word about Fentanyl. If you haven’t heard of it by now, please do your research. While traveling to different states in order to speak and train, I have had the opportunity to speak to many police officers, addiction counselors and college professionals that ask about heroin addiction. Heroin was once a drug that wasn’t recognized as an issue for college aged individuals. However, with the increasing number of opioid medications being issued by doctors for injuries and pain, abuse of these medications are on the rise. The issue with most addictions to opioids becomes money. The medications are expensive and many times, students can’t keep up with paying for the drugs. The most common and much cheaper street drug that mimics the feeling of opioid medications is heroin.

Enter Fentanyl. Because heroin is known to decrease with intensity as the body develops a tolerance, dealers of heroin are constantly looking for ways to give an extra kick to their product. Lacing heroin with Fentanyl is an easy way for dealers to increase the “kick” of the drug. Fentanyl is described as being 100 times more powerful than Morphine (a common pain medication) and 50 times more powerful than pure heroin. This increase in the strength of the drug is catching regular users of the drugs off guard. Normally, unless the person they are getting it from specifically identifies the presence of Fentanyl in the drug, people who consume the drug have no idea it is mixed with the heroin.

So how dangerous is this? All you have to do is ask the town of Huntington, West Virginia. Just this month, the city saw 27 overdoses in less than 4 hours. Without toxicology for the next 10 weeks it is impossible to say exactly what caused the overdoses but it is suspected to be Fentanyl. If you are interested in reading the full article on the Huntington situation, I have included the link to the CNN article below. In the article they speak of “heroin laced with elephant tranquilizers.”

Carfentanil is the next big wave cities with heroin issues are looking at. The drug that is most commonly used as an elephant tranquilizer is described as being 10,000 times the strength of morphine and 100 times that of Fentanyl. It is an analog of Fentanyl that has been most recently in Cleveland. I have also included that report below.

Hopefully, with the information being provided, we can develop strategies to help protect our communities from experiencing similar disasters as Huntington and Cleveland. Naloxone or Narcan as it is more commonly known, is being distributed to local police agencies to aide in stopping this overdose epidemic. When minutes count, and lives are at stake, let’s just hope that works.

As always, we will do everything we can to keep you up to date on the most recent drug trends. Please contact us using the link above with any questions. Also, subscribe now and we will add you to our mailing list so that we can notify you of new training classes available.

CNN Story on Huntington WV

Cleveland Story on Carfentanil

~R.S.

Visit PreventionLeaders.com to see the original post and the latest info!

Please note: I reserve the right to delete comments that are offensive or off-topic.

Leave a Reply